Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Aberdeen, SD

June 26, 2014Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 26, 2014, 11:23 AM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2014, 11:23 AM CDT (16:23 UTC)
Expired
Jun 26, 2014, 5:30 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 12:52 PM CDTHEAVY RAIN 2.84 Ene Hayti, SD
Jun 26, 12:55 PM CDTFLASH FLOODCastlewood, SDWATER ACROSS 459TH ON SOUTH SIDE OF TOWN
Jun 26, 1:56 PM CDTHEAVY RAIN 44 Ene Castlewood, SDSTORM TOTAL RELAYED THROUGH EMERGENCY MANAGEMENT
Jun 26, 2:00 PM CDTFLASH FLOOD4 E Castlewood, SDPORTIONS OF COUNTY ROAD 463 UNDER WATER. 1 VEHICLE HYDROPLANED AND WENT INTO A DITCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WGUS53 KABR 261623
FFWABR
SDC029-039-057-262230-
/O.NEW.KABR.FF.W.0018.140626T1623Z-140626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1123 AM CDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  WESTERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 530 PM CDT THURSDAY

* AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS MAY EXCEED 2 TO 4 INCHES WITH THIS   
  SLOW MOVING STORM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  ESTELLINE...ALTAMONT...CASTLEWOOD...CLAREMONT COLONY...DEMPSTER...
  GOODWIN...HAYTI...KRANZBURG...LAKE NORDEN...POINSETT COLONY...STONE
  BRIDGE AND TUNERVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4453 9678 4454 9725 4460 9724 4493 9708
      4492 9665

$$
CONNELLY
1 follow-up statement
591 
WGUS73 KABR 262223
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
523 PM CDT THU JUN 26 2014

SDC029-039-057-262238-
/O.EXP.KABR.FF.W.0018.000000T0000Z-140626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMLIN SD-DEUEL SD-CODINGTON SD-
523 PM CDT THU JUN 26 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
CODINGTON...WESTERN DEUEL AND EASTERN HAMLIN COUNTIES WILL BE ALLOWED
TO EXPIRE AT 530 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS EITHER ENDED OR WILL BE ENDING 
SOON OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA 
HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. 
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4453 9678 4454 9725 4460 9724 4493 9708
      4492 9665

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:58 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 6:58 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
658 AM CDT THU JUN 26 2014

.UPDATE...
12Z AVIATION DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...TODAY THROUGH SATURDAY

BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MARCH EAST
ACROSS THE CWA AND IS CURRENTLY MAKING ITS WAY THROUGH THE JAMES
RIVER VALLEY. MCV NOTED ON RADAR EAST OF PIERRE WITH PRECIP
ASSOCIATED WITH THAT WANING. IN FACT...AS ENTIRE COMPLEX MOVES
EAST...CONTINUE TO SEE WEAKENING/DISSIPATION IN ACTIVITY.

UNFORTUNATELY...LOW CONFIDENCE FORECAST THIS GO AROUND AS MODELS
NOT OFFERING UP MUCH HELP IN CONVECTIVE TRENDS THROUGH THE PERIOD.
HI RES MODELS HAVING A HARD TIME PICKING UP ON CURRENT
ACTIVITY...AND THEY ALSO VARY IN PLACEMENT OF ADDITIONAL
DEVELOPMENT THIS AFTERNOON AND EVENING. CURRENT THINKING IS THAT
THIS EARLY MORNING ACTIVITY WILL CONTINUE MOVING EAST AND
DISSIPATING OVER THE NEXT FEW HOURS. CWA WILL THEN LIKELY SEE A
LULL IN THE ACTION FOR A GOOD PART OF THE DAY. THINGS GET MORE
QUESTIONABLE IN THE AFTERNOON. SOME MODELS SHOWING SCT STORMS
DEVELOPING THIS AFTERNOON OVER THE EASTERN CWA WITHIN WARM AIR
ADVECTION REGIME AND LOW LEVEL JET ENERGY. OTHER MODELS NOT BUYING
THIS AND HOLD THINGS OFF UNTIL THE BETTER UPPER LEVEL SHORTWAVE
ENERGY MOVES ACROSS LATER IN THE AFTERNOON/OVERNIGHT...WITH
ACTIVITY SPREADING FROM WEST TO EAST ACROSS THE DAKOTAS.
NEVERTHELESS...SVR PARAMETERS ARE BEST OVER THE WESTERN CWA THIS
AFTERNOON AND EVENING. FRIDAY LOOKING GOOD FOR SVR POTENTIAL AS
WELL...ALTHOUGH INTERESTING TO NOTE DEEP LAYER SHEAR IS NEVER
OVERLY IMPRESSIVE THROUGH THE PERIOD. PLENTY OF MOISTURE TO WORK
WITH OVER THE NEXT FEW DAYS...AND GIVEN THE OVERALL SLOW STORM
MOTION AT TIMES...COULD BE DEALING WITH HEAVY RAIN AND POTENTIALLY
SOME FLASH FLOODING ISSUES OVER THE NEXT COUPLE DAYS. OPTED NOT TO
ISSUE A FLASH FLOOD WATCH AT THIS TIME DUE TO THE LOW CONFIDENCE
IN TIMING AND PLACEMENT OF CONVECTIVE SYSTEMS OVER THE NEXT COUPLE
DAYS. WOULD HAVE TO BE A CWA-WIDE WATCH FOR TWO OR THREE DAYS AND
NOT SURE THATS THE BEST ROUTE TO GO AT THIS TIME. WILL LET DAY
SHIFT TAKE A FINAL LOOK AT 12Z MODELS AND MAKE DECISION ON ANY
FLOOD PRODUCTS IF NEEDED.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE MODELS ALL SHOW THE LAST IN THE UPPER LOW PRESSURE TROUGHS/SHORT
WAVES KICKING EAST OF OUR REGION SATURDAY NIGHT INTO SUNDAY. THE
MODELS THEN SHOW AN UPPER LEVEL LOW PRESSURE AREA CLOSING OFF AND
INTENSIFYING IN SOUTHERN CANADA THROUGH SUNDAY NIGHT. THIS UPPER
LOW PRESSURE AREA THEN MOVES SLOWLY EASTWARD THROUGH WEDNESDAY.
STILL HAVE IN CHANCES OF STORMS INTO SUNDAY NIGHT WITH THE LAST
UPPER LEVEL TROUGH TO MOVE THROUGH AND MAY HAVE TO CUT THESE BACK
IN THE NEXT FORECAST AS IT LOOKS LIKE MORE DRIER AIR MOVES IN.
SUNDAY SHOULD ALSO BE THE LAST NEAR TO ABOVE NORMAL TEMPERATURE
DAY. LIKE THE COOLER EC MODEL AND GUIDANCE NUMBERS FOR MONDAY
THROUGH WEDNESDAY AS CANADIAN AIR ADVECTS INTO THE REGION BEHIND
THE INTENSE SURFACE LOW PRESSURE AREA IN CANADA. COULD ONLY HAVE
LOWER TO MID 70S IN THE EASTERN CWA FOR TUESDAY AND WEDNESDAY. MAY
HAVE TO LOWER THE HIGHS IN THE NEXT FORECAST. OTHERWISE...HAVE IT
DRY FROM MONDAY THROUGH WEDNESDAY ACROSS THE CWA. THE OTHER ISSUE
COULD BE SOME BREEZY/WINDY CONDITIONS IN THE MONDAY THROUGH WEDNESDAY
TIME FRAME AS THE SURFACE LOW PRESSURE AREA IN CANADA MOVES EAST
AND WEAKENS.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TODAY AND
TONIGHT. SHORT WAVES COMING THROUGH THE REGION TODAY AND TONIGHT
WILL KICK OFF MORE ROUNDS OF SHOWERS AND STORMS. INSERTED SOME
VICINITY THUNDER IN AT PIR AND MBG THIS EVENING WITH ABR AND ATY
ALSO POSSIBLY BEING AFFECTED. WITH A TIGHT SURFACE PRESSURE
GRADIENT AND MIXING...EXPECT BREEZY/WINDY SOUTHEAST WINDS TODAY
ACROSS THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 4:48 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CDT THU JUN 26 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
448 AM CDT THU JUN 26 2014 /348 AM MDT THU JUN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THREAT FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING ACROSS
CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EARLY ON IN THE PERIOD. BEST
CHANCE FOR SEVERE STORMS FRIDAY AND FRIDAY NIGHT...WITH LARGE HAIL
AND STRONG WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.